Article Text

See original article:

PDF
Falsely raised TSH levels due to human anti-mouse antibody interfering with thyrotropin assay
  1. S G S Krishnan1,
  2. R Pathalapati2,
  3. L Kaplan3,
  4. R K Cobbs4,*
  1. 1Department of Nephrology, Long Island Jewish Medical Center, New Hyde Park, New York, USA
  2. 2Resident, Internal Medicine, Currently, Fellow in Nephrology, Metropolitan Hospital Center, New York, New York, USA
  3. 3Department of Pathology, Bellevue Hospital, New York, New York, USA
  4. 4Division of Endocrinology, Department of Internal Medicine, Metropolitan Hospital Center, New York, New York, USA
  1. Correspondence to:
 S G S Krishnan
 Division of Kidney Diseases and Hypertension, Long Island Jewish Medical Center, 410 Lakeville Road, Suite 105, New Hyde Park, NY 11042, USA; sgskrishnan{at}hotmail.com

Abstract

The case of a 39-year-old woman who was referred for weight gain and amenorrhoea is reported. Laboratory evaluation showed high levels of thyroid-stimulating hormone (TSH). The patient was started on increasing doses of levothyroxine for subclinical hypothyroidism. TSH remained persistently raised and the patient became thyrotoxic. Evaluation at another laboratory showed normal levels of TSH, raising the possibility of interfering substances. TSH levels were normalised with the addition of mouse serum to the patient’s sample, confirming the presence of human anti-mouse antibodies as the interfering substance in the TSH assay.

  • TSH, thyroid-stimulating hormone
  • IgG, immuno-globulin G
  • HAMA, human anti-mouse antibody

Statistics from Altmetric.com

Footnotes

  • * Currently, Chief, Division of Endocrinology, North General Hospital, New York, New York, USA.

  • Competing interests: None declared.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Linked Articles

  • Correction
    The Fellowship of Postgraduate Medicine